Mixing grapefruits and meds worse than we thought
It's not too uncommon for a physician to warn against mixing medications with alcohol. But grapefruits? Researchers say these citruses could pose a serious threat if consumed with certain drugs, and a report released Monday suggests the number of medications for which these side effects apply is more than twice what was previously thought.
The research, conducted by University of Western Ontario scientists, appeared Monday in the Canadian Medical Association Journal. While four years ago only 17 medications were identified as reacting badly with grapefruit, that number has jumped to 43 in 2012.
The side effects--which range in severity and include heart and kidney problems, difficulty breathing, blood clots, and sudden death--occur when furanocoumarin, a chemical in grapefruits, binds with enzymes and prevents them from properly breaking down drugs.
Researchers said there was, "a lack of knowledge about this interaction in the general health care community" and urged health care providers to communicate with their patients when prescribing drugs for which this risk applies. ABC has posted the full list of drugs from the report.
Related on SmartPlanet:
— By Jenny Wilson on November 25, 2012, 4:00 PM